OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 27, Iss. 4 — Apr. 1, 2010
  • pp: 928–934

Cherenkov radiation versus X-shaped localized waves

Michel Zamboni-Rached, Erasmo Recami, and Ioannis M. Besieris  »View Author Affiliations


JOSA A, Vol. 27, Issue 4, pp. 928-934 (2010)
http://dx.doi.org/10.1364/JOSAA.27.000928


View Full Text Article

Enhanced HTML    Acrobat PDF (357 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Localized waves (LW) are nondiffracting (“soliton-like”) solutions to the wave equations and are known to exist with subluminal, luminal, and superluminal peak velocities V. For mathematical and experimental reasons, those that have attracted more attention are the “X-shaped” superluminal waves. Such waves are associated with a cone, so that one may be tempted—let us confine ourselves to electromagnetism—to look [ Phys. Rev. Lett. 99, 244802 (2007) ] for links between them and the Cherenkov radiation. However, the X-shaped waves belong to a very different realm: For instance, they can be shown to exist, independently of any media, even in vacuum, as localized non-diffracting pulses propagating rigidly with a peak-velocity V > c [ Hernández et al., eds., Localized Waves (Wiley, 2008 )]. We dissect the whole question on the basis of a rigorous formalism and clear physical considerations.

© 2010 Optical Society of America

OCIS Codes
(070.0070) Fourier optics and signal processing : Fourier optics and signal processing
(320.5550) Ultrafast optics : Pulses
(350.5500) Other areas of optics : Propagation
(350.5720) Other areas of optics : Relativity
(350.7420) Other areas of optics : Waves
(070.7345) Fourier optics and signal processing : Wave propagation

ToC Category:
Physical Optics

History
Original Manuscript: November 30, 2009
Manuscript Accepted: January 18, 2010
Published: March 31, 2010

Citation
Michel Zamboni-Rached, Erasmo Recami, and Ioannis M. Besieris, "Cherenkov radiation versus X-shaped localized waves," J. Opt. Soc. Am. A 27, 928-934 (2010)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-27-4-928

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited